Research shows there is a link between taking antidepressants and weight changes.
However, whether one gains or loses weight is often contingent upon various factors including the class or type of antidepressant medication.
Types Of Antidepressants
For example, there exists different classes of antidepressant medications including selective serotonin reuptake inhibitors (SSRI), serotonin norepinephrine reuptake inhibitors (SNRI), tricyclic antidepressants, and MAO inhibitors.
Antidepressants Most Likely To Cause Weight Gain
Multiple studies show that weight gain of 10 pounds or more may occur in up to 25% of those taking an SSRI.
In 2003, the Cleveland Clinic Journal of Medicine reported that that while weight gain is a possible side effect of SSRI antidepressants, it may be more likely to occur after six months or more of use.
Popular SSRI antidepressants include Prozac, Paxil, Lexapro, Zoloft, and Celexa. (Not all SSRI's are the same, however, as Paxil is the antidepressant most likely to cause weight gain, whereas Zoloft is the least likely.)
Antidepressants Least Likely To Cause Weight Gain
So how does one know if they will experience weight loss, weight gain, or stay the same? The answer is not black and white, and you will not know until your body adjusts to the medication.
The reason for this is that medications affect every individual differently, and many individual factors play a role such as height, weight, drug tolerance, sex, age, past medical history, etc.
The botton line is that some folks may gain weight, some may lose weight, and some patients may remain the same.
Often, the only way to know for sure is to try the medication and measure your individual results and reactions.
In addition, a healthy diet and exercise are proven to relieve symptoms of depression and will aid weight loss and benefit overall optimum health. They should be an integral part of any treatment regimen.
Track your weight while taking antidepressants. Note any significant weight gain or weight loss and report any changes to your doctor.
Your doctor can adjust dosages and alter medication times in order to help rectify the situation. If necessary, your doctor may try different antidepressant medications in order to help find what works for you.